Missouri, 2003

Hail in Missouri, April 28, 2003

April 28, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 28, 2:14 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 28, 2:14 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
314 PM CDT MON APR 28 2003

IN THE SHORT TERM...FRONTAL BOUNDARY HAS PUSHED SOUTHEAST KANSAS AND
SOUTHERN MO. BOUNDARY IS PRESENTLY RUNNING ALONG OR JUST SOUTH OF
INTERSTATE 44. TEMPERATURES/DEWPOINTS SOUTH OF THE BOUNDARY IN THE
UPPER 70S/LOWER 60S. THIS HAS BEEN MORE THAN ENOUGH TO OVERCOME CAP
AT 900MB THAT WAS ON THE KSGF 12Z SOUNDING. CAPES OFF THE MESO ETA
ABOUT 2500 J/KG WITH LIS -7 TO -9. SHEAR PROFILE FAIRLY WEAK...SO
LOOKING AT SCATTERED MULTICELL SEVERE STORMS FOR THE REST OF THE
AFTERNOON AND THIS EVENING...WITH FAVORED AREAS ALONG EITHER THE
SYNOPTIC SCALE BOUNDARY OR ANY SMALLER SCALE BOUNDARIES THAT WILL
DEVELOP WITH CONVECTION.

BASED THE SHORT TERM FORECAST PRIMARILY ON THE ETA IN THE SHORT
TERM. FRONT WILL MEANDER AROUND THE AREA THROUGH TOMORROW BUT SHOULD
LIFT BACK TO THE NORTH WEDNESDAY AS CANADIAN HIGH OVER THE UPPER
MIDWEST SLIDES EAST AND STORM SYSTEM OVER WESTERN KS DEEPENS IN
RESPONSE TO A VIGOROUS SHORTWAVE MOVING INTO THE CENTRAL ROCKIES.
THIS STORM SYSTEM LIFTS NORTHEAST INTO WESTERN IA WED NIGHT. COLD
FRONT THAT EXTENDS SOUTH OF THIS LOW WILL MOVE THROUGH THE AREA THU.
PRESENT FORECAST HAS A PRETTY GOOD HANDLE ON PRECIPITATION TIMING
AND I HAVENT MADE MANY ADJUSTMENTS. MAIN CONCERN FOR WED AND THU
ARE THAT AREA MAY BE CAPPED FOR A GOOD PORTION OF THAT TIME...BUT
BELIEVE SURFACE CONVERGENCE ALONG THE FRONT AND LOWERING MIDLEVEL
HEIGHTS WILL BE ABLE TO OVERCOME THE CAP FROM BELOW AND ABOVE...SO
HAVE RETAINED RAIN/THUNDER CHANCES FOR WED NIGHT AND THU.

...EXTENDED FORECAST DISCUSSION...

FRONT WILL PUSH THROUGH THE AREA THU AS SHORTWAVE MOVES THROUGH THE
NORTHERN PLAINS. HIGH PRESSURE BUILDS INTO THE AREA FRI AND SAT.
PRESENT FORECAST HAS A GOOD HANDLE ON THIS. ADDED RAIN CHANCES TO
LATE DAY 6 AND DAY 7 (SUNDAY NIGHT AND MONDAY). BOTH THE ECMWF AND
00Z GFS MOVE A STRONG STORM SYSTEM INTO THE PLAINS LATE IN THE
WEEKEND. GFS IS ESPECIALLY IMPRESSIVE WITH THIS SYSTEM BY MONDAY.

.SGF...
MO...NONE.
KS...NONE.

DSA
Hazardous weather outlook, Apr 28, 12:00 PM CST, 4 hours 10 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON APR 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

SCATTERED SEVERE THUNDERSTORMS WITH ONE INCH HAIL AND WIND GUSTS
OF 60 MPH.

  AREAS AFFECTED AND TIMING:

THE BEST CHANCE FOR SEVERE WEATHER WILL OCCUR ALONG AND SOUTH OF A
FRONTAL BOUNDARY THAT EXTENDS FROM JUST SOUTH OF CHANUTE KANSAS EAST
TO BOLIVAR AND SALEM. THE SEVERE THREAT TIMING WILL BE FROM 2 TO 10
PM.

  DISCUSSION:

A SLOW MOVING FRONT WILL REMAIN OVER THE AREA THIS AFTERNOON AND
THIS EVENING...EXTENDING FROM SOUTHEAST KANSAS INTO SOUTH CENTRAL
MISSOURI. DAYTIME HEATING AND INCREASED LOW LEVEL MOISTURE SOUTH OF
THE FRONT HAS CAUSED THE ATMOSPHERE TO BECOME INCREASINGLY
UNSTABLE...ESPECIALLY OVER SOUTHEAST KANSAS AND SOUTHERN MISSOURI.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE SURFACE BOUNDARY
THIS AFTERNOON AND CONTINUE THIS EVENING. THE MAIN STORM THREAT WILL
BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG TO SEVERE THUNDERSTORMS MAY BE POSSIBLE AGAIN TUESDAY AS THE
FRONT STARTS TO LIFT BACK TO THE NORTH. A STORM SYSTEM WILL MOVE
THROUGH NORTHEAST THROUGH THE CENTRAL PLAINS WEDNESDAY AND INTO IOWA
ON THURSDAY. THE COLD FRONT ASSOCIATED WITH THIS STORM SYSTEM WILL
BRING THE CHANCE FOR ANOTHER ROUND OF STORMS ON THURSDAY.

ANOTHER STORM SYSTEM WILL BRING ADDTIONAL RAIN AND THUNDERSTORMS
SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO MONITOR THE
UNFOLDING WEATHER SITUATION THIS AFTERNOON. SPOTTER ACTIVATION MAY
BE REQUIRED THIS AFTERNOON AND THIS EVENING...ESPECIALLY ALONG AND
SOUTH OF THE FRONTAL BOUNDARY.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

DSA

In the hours before

Local storm report, Apr 28, 3:09 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
409 PM CDT MON APR 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    5 NW DUNN                 MO   1 INCH HAIL
04/28/03   TEXAS                          REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Apr 28, 3:15 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
415 PM CDT MON APR 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    5 SW LYNCHBURG            MO   .88 INCH HAIL
04/28/03   LACLEDE                        REPORTED BY PUBLIC.
Local storm report, Apr 28, 3:24 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
424 PM CDT MON APR 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    5 S SIMMONS               MO   .75 INCH HAIL
04/28/03   TEXAS                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Apr 28, 3:34 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
434 PM CDT MON APR 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    7 N MOUNTAIN GROVE        MO   .75 INCH HAIL
04/28/03   WRIGHT                         REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.
Local storm report, Apr 28, 3:48 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
448 PM CDT MON APR 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0447 PM    5 SW WILLOW SPGS          MO   1.75 INCH HAIL
04/28/03   HOWELL                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 28, 4:03 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
503 PM CDT MON APR 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0443 PM    2 N CABOOL                MO   1.75 INCH HAIL
04/28/03   TEXAS                          REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.

The radar

The Springfield radar (KSGF), 152 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Howell

When
April 28, 4:10 PM CST
Where
Howell County, Mountain View
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.000, -91.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353039.